Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
200 Doctors are Online

Taking Synthroid. Has high BP. Taking Norvast. How much Norvast can be taken in 24 hours of time?

User rating for this question
Very Good
Answered by

Diabetologist
Practicing since : 2006
Answered : 1583 Questions
Question
My mother is 75, in fairly good health, and only takes Synthroid. Over the last 6 months, her BP has gone up pretty high (200/170) 3 different times, with no apparent reason. The first 2 times we took her to the ER, and she now keeps Norvast 5 mg at home. Yesterday her BP shot up again, so at 6 pm she took a half Norvast (2.5 mg). She slept fine, but her BP was 184/151 this morning, and the lowest it has been is 131/79 so far today. She took another half Norvast at 5:30 am, but it doesn't seem to be taking the BP down. My question is, should she take another half Norvast now, or wait until 6 pm, which would be the 24 hours since taking it the first time? How much Norvast is safe to take in a 24 hour period?
Posted Tue, 9 Jul 2013 in General Health
 
 
Answered by Dr. Basheer Ahamed 1 hour later
Hello,

The reason for such uncontrolled blood pressure might be due to hypothyroidism.
Your mother may need dose adjustment of thyroxine(Synthroid).
But this dose adjustment be done based on her thyroid function test.

In elderly patients the recommended dose of Amlodipine is 2.5 mg once daily.
If the blood pressure is not controlled with it than another group of Antihypertensive drug can be used in combination.

It is not advisable to repeat another 2.5mg of Amlodipine now.


Hope the answer helps you.
Pleased to answer other queries.
Above answer was peer-reviewed by
 
Follow-up: Taking Synthroid. Has high BP. Taking Norvast. How much Norvast can be taken in 24 hours of time? 1 hour later
Thank you for that information.

Mom's potassium level also became quite elevated recently, and she was able to bring it back down by simply drinking a lot of water. I am just wondering if that level being high can cause the high BP as well? The last trip to the ER was during the time that her potassium level went up high. Do you see any association with these two symptoms? She does have her thyroid tested about once every 3 months, just to keep it in check, and I believe that level is fine at the present time.
 
 
Answered by Dr. Basheer Ahamed 5 hours later
Hello,

Hyperkalemia(High levels of potassium) is due to kidney disease.
This show the extent of renal damage.

Hyperkalemia may not produce hypertension.
It produces weakness, arrhythmias and slow heart rate.

Wish you good health.

Regards,

Above answer was peer-reviewed by
 
Follow-up: Taking Synthroid. Has high BP. Taking Norvast. How much Norvast can be taken in 24 hours of time? 4 days later
After getting her test results back, it shows normal heart and kidney function. Are there any other reasons why her potassium would have been so high?
 
 
Answered by Dr. Basheer Ahamed 1 hour later
Hello,

A report of high potassium isn't true hyperkalemia.
Instead it may be caused by rupture of blood cells in the blood samples during or shortly after the blood drawn.

This is the most common reason.

There are some other reasons for which you may screen you mother like

1. Addison's disease(Adrenal failure)

2. Heavy drugs used that causes the muscle fibers to break down and release the potassium in the blood stream.

3. ACE inhibitors.

4. Excessive use of potassium supplements.
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Drug/Medication

The user accepted the expert's answer

Ask a Doctor Now

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor